To the Editor.—
Several classes of drugs (including thiazide diuretics,1 nonsteroidal anti-inflammatories,2 and the antibiotics tetracycline3 and spectinomycin4) can promote renal retention of lithium and, occasionally, can induce lithium intoxication. The antimicrobial agent metronidazole hydrochloride (Flagyl I.V.) was also implicated in producing such a reaction in one woman.5 We describe two patients who experienced toxic reactions to lithium following brief use of metronidazole. However, in these two patients, in contrast to the previous case, the degree of acute intoxication was less severe and treatment with metronidazole was completed without apparent suspicion, but persistent signs of renal damage later emerged.
Report of Cases.—Case 1.—
A 34-year-old woman was treated for eight years with lithium carbonate (Lithobid) for bipolar (manic-depressive) mood disorder with psychotic features. Plasma lithium levels during the preceding six months averaged (± SD) 1.09 ± 0.09 mmol/L on a steady daily dose of